Michigan, 2023Damaging Winds in Michigan, July 27, 2023
July 27, 2023 · NWS MQT · 16 events in 5 counties and zones
A cold front moving across a moist and unstable airmass generated severe thunderstorms over mainly the west half of Upper Michigan during the evening of the 27th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $59,000
- Crop damage
- None recorded
- Events
- 16
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front moving across a moist and unstable airmass generated severe thunderstorms over mainly the west half of Upper Michigan during the evening of the 27th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Jul 27, 4:46 PM CST, 6 minutes earlier.
Area forecast discussion, Jul 27, 4:46 PM CST, 6 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
646 PM EDT Thu Jul 27 2023
.SHORT TERM...(This evening through Tonight)
Issued at 326 PM EDT THU JUL 27 2023
Main forecast issues and notable hazardous weather threats continue
to be hot, humid conditions this afternoon and potential strong to
severe storms into the evening.
Synoptic-scale pattern continues to be dominated by the heat dome
encompassing the Desert Southwest with hot temperatures creeping
into the Plains and Upper Midwest. Meanwhile, low-amplitude
troughing is located over the Canadian Prairies. Juxtaposition of
these features is promoting seasonably strong zonal midlevel flow
(35-50 kt) over the northern tier of the US along with associated
low-level baroclinic zone over northern/central MN. Troughing will
tend to sag a bit southward through tonight, which will eventually
end up pushing the baroclinic zone into our area, setting the stage
for a potential convective episode.
After a round of morning showers that held back temperatures into
the late morning, skies have cleared out across most of the UP.
There are some leftover midlevel clouds in the eastern UP, and some
additional weak, widely scattered convection to the west. A cluster
of storms is firing in northern WI (mainly southern Ashland and Iron
counties) along an instability gradient, but these are almost
stationary, quickly collapsing. Still, amid southerly flow, some
convective debris and lighter showers are drifting towards Gogebic
county. Otherwise, temperatures are reaching into the lower to mid
80s so far, and should continue to climb into the mid and upper 80s
for most of the area with the interior-western UP still on track to
peak near the 90 degree mark. With dewpoints in the upper 60s and
lower 70s, it is feeling a bit soup-ey out there.
Meanwhile, we continue to await convective initiation along the
northern MN boundary. Some agitated cumulus is developing along the
boundary northwest of Duluth, so some discrete cells may begin to
pop over the next couple of hours. That more northerly initiation
would prove more favorable for storms to track into our area, with
simulated reflectivity continues to show discrete cells growing
upscale into an MCS while dropping ESE towards the UP closer to 00Z.
However, will note that some of the guidance still drops the feature
more to our southwest, only grazing the UP with stronger convection.
Convective parameters remain favorable. Here, midlevel lapse rates
are steepening to 7-8 degc/km, with SBCAPE up to 2000-3000j/kg
across the western half of the UP. Though some capping remains
present in soundings, this is shown to erode heading into the
evening hours in advance of the approaching convection. Deep layer
shear is analyzed at around 30 to 45 knots, with some modest lower
level SR helicity present. Would expect the main threats in storms
to be wind and hail, but will not rule out some brief spinups with
that weak lower level veering in soundings as well as potential lake
breeze interactions. Heavy rain is also a concern, with plenty of
moisture available (PWATs up to 1.6 inches). HREF ensemble mean
indicates a general half to 0.75 inches by the time storms move out
(around 06Z). However, ensemble max guidance shows some pockets of 1-
2in totals. That said, this is looking like a quick hit, with fast-
moving storms and no indication for back building and training. So,
flash flooding is not much of a concern.
Rain and storms quickly wrap up from west to east tonight, moving
out of the eastern UP around 06-09Z. As skies gradually clear
out, some patchy fog will be possible, especially where we are
able to pick up some decent rainfall. Otherwise, expect
temperatures to fall back into the lower 60s and possibly upper
50s.
.LONG TERM...(Friday through Thursday)
Issued at 359 PM EDT THU JUL 27 2023
Reamplification of a western ridge and eastern trough pattern over
North America will maintain a nw flow aloft over the Great Lakes
region this weekend into early next week. What this means for Upper
MI is after the very warm/hot, humid weather today, this pattern
evolution will result in a trend back to normal to a little blo
normal temps this weekend as nw flow returns under pattern
reamplification. Sat will be the coolest day. Under general nw flow
next week, temps likely won't stray too far from the end of
July/early Aug normals. A couple of nw flow shortwaves moving
through this weekend could bring increases in cloud cover,
especially during the daytime with the aid of diurnal heating. Also,
despite limited moisture isolated showers can't be completed ruled
out either, especially Sun morning as a stronger shortwave moves
across the area. The warmer days in the extended fcst will occur
around the midweek period as mid-level flow deamplifies a bit in
response to a shortwave cutting thru the western ridge and heading
downstream. Depending on the strength of the wave, there could be a
quick surge of much warmer air into the area midweek (most likely
Wed) followed by the next best chc of pcpn late Wed into early Thu.
Beginning Fri, the cold front moving across the area tonight will be
situated just south of the fcst area and could provide the focus for
some lingering isolated shra into south central and southeast
portions of the cwa, mainly in the morning, although 12Z NAM and GFS
soundings look pretty dry in low to mid-levels. Otherwise, look for
max temps ranging from near 70F along Lake Superior to the lower 80s
south central under decreasing cloud cover.
The weekend into Mon should be pleasant with temps at or a little
blo normal. Sat will be the coolest of the 3 days with high temps in
the mid/upper 60s near Lake Superior to the mid 70s F s central.
Although models indicate dry weather is mostly expected, the return
of nw flow flow does bring some concern that some isolated -shra
could occur, mainly Sat afternoon and Sunday as shortwaves move
through while diurnal heating is taking place.
Tue/Wed, shortwave that cuts thru the western ridge will track
eastward vcnty of the U.S./Canada border, working to temporarily
deamplify the flow as it forces some height rises downstream into
the eastern mid-upper level trough. Models timing still is fairly
good agreement suggesting Wed as the best chc of pcpn with maybe
some lingering shra into Thu behind the fropa as a nw flow secondary
shortwave moves across the region. Warmest day will likely be Wed
with a WAA southwest flow ahead of the frontal boundary likely
sending temps slightly above normal with lower to mid 80s readings.
&&
.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 645 PM EDT THU JUL 27 2023
Showers and thunderstorms will quickly move through the area this
evening and overnight and conditions in the thunderstorms will
briefly be IFR/MVFR. Could be some hail early at IWD and then
confidence in hail drops off quickly. Fog will develop tonight at
SAW and last into Fri morning and will go MVFR in the fog. VFR
conditions will mostly prevail at all sites with temporary
reductions in visibility in the rain.
&&
.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 359 PM EDT THU JUL 27 2023
Buildup of instability along an advancing cold front could cause
strong to severe thunderstorms with damaging wind and hail over
portions of Lake Superior late this afternoon into the early
overnight hours tonight with the greatest risk of severe storms over
far western Lake Superior into this evening where a Severe
Thunderstorm Watch has been posted. In the wake of the cold front
passing tonight, ne winds on Fri could gust to 20-25kt over portions
of western Lake Superior. Otherwise, winds across Lake Superior
should remain under 20kt into Tue as surface high pressure
dominates.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
None.
Lake Michigan...
None.
&&
SHORT TERM...LC
LONG TERM...Voss
AVIATION...07
MARINE...Voss
Hazardous weather outlook, Jul 27, 1:34 PM CST, 3 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
334 PM EDT Thu Jul 27 2023
MIZ001>007-009>014-084-085-281945-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
334 PM EDT Thu Jul 27 2023 /234 PM CDT Thu Jul 27 2023/
This Hazardous Weather Outlook is for portions of central Upper
Michigan and western Upper Michigan.
.DAY ONE...Tonight
There is a chance of thunderstorms from this evening into the
overnight hours. Some of the storms could be severe with strong
winds, large hail, and heavy rainfall.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report any observed hail or wind damage
from thunderstorms to the National Weather Service in Marquette.
The public may also submit reports to the National Weather Service
via phone, on our website, or through Facebook or Twitter.
LSZ162-240>251-263>267-281945-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
334 PM EDT Thu Jul 27 2023 /234 PM CDT Thu Jul 27 2023/
This Hazardous Weather Outlook is for portions of Central Lake
Superior...Eastern Lake Superior and Western Lake Superior.
.DAY ONE...Tonight
Areas of dense fog are expected at times through tonight.
A round of thunderstorms is possible this evening into the
overnight hours. Some of the storms could be severe with strong
winds, large hail, and heavy rainfall.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report any observed hail or wind damage
from thunderstorms to the National Weather Service in Marquette.
The public may also submit reports to the National Weather Service
via phone, on our website, or through Facebook or Twitter.
LMZ221-248-250-281945-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
334 PM EDT Thu Jul 27 2023
This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.
.DAY ONE...Tonight
There is a chance of thunderstorms into the overnight hours. Some
of the storms could be severe with strong winds, large hail, and
heavy rainfall.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
There is a chance of thunderstorms on Friday.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report any observed hail or wind damage
from thunderstorms to the National Weather Service in Marquette.
The public may also submit reports to the National Weather Service
via phone, on our website, or through Facebook or Twitter.
LC
In the hours before
Local storm report, Jul 27, 1:27 PM CST, 3 hours 25 minutes before
Preliminary Local Storm Report
National Weather Service Marquette MI
327 PM EDT Thu Jul 27 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0746 AM Tstm Wnd Gst Copper Harbor 47.47N 87.88W
07/27/2023 M43 MPH Keweenaw MI ASOS
ASOS station KP59 Copper Harbor.
&&
TAPSpecial weather statement, Jul 27, 4:36 PM CST, 16 minutes before
Special Weather Statement
National Weather Service Marquette MI
536 PM CDT Thu Jul 27 2023
MIZ009-272300-
Gogebic MI-
536 PM CDT Thu Jul 27 2023
...Strong thunderstorms will impact portions of Gogebic County
through 600 PM CDT...
At 536 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Saxon to near Marenisco. Movement was east
at 40 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Marenisco around 545 PM CDT.
Ironwood around 555 PM CDT.
Other locations in the path of these storms include Bessemer and
Wakefield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
western Upper Michigan.
&&
LAT...LON 4666 8998 4650 8972 4651 8940 4620 8940
4634 9010 4650 9022 4650 9027 4652 9028
4651 9032 4654 9031 4656 9034 4654 9035
4654 9040 4656 9042
TIME...MOT...LOC 2236Z 267DEG 34KT 4649 9037 4640 8981
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
TAPThunderstorm Wind, Gogebic
- When
- July 27, 4:52 PM CST to 5:00 PM CST
- Where
- Gogebic County, Bessemer
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 46.480, -90.050
The Gogebic County Dispatch reported power lines down in Bessemer. Wind gusts at the Ironwood ASOS were measured at 50 mph, but were probably higher in Bessemer where wind damage occurred.
Thunderstorm Wind, Ontonagon
- When
- July 27, 6:19 PM EST to 6:25 PM EST
- Where
- Ontonagon County, Ewen
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 46.530, -89.280
The Ontonagon County Dispatch reported a few trees of unknown size down on power lines in Ewen.
Thunderstorm Wind, Ontonagon
- When
- July 27, 6:19 PM EST to 6:25 PM EST
- Where
- Ontonagon County, Ewen
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Social Media
- Coordinates
- 46.530, -89.280
There was a picture posted on social media of a large tree and power line down across a road in Ewen.
Thunderstorm Wind, Houghton
- When
- July 27, 6:42 PM EST to 6:48 PM EST
- Where
- Houghton County, 0.84 mi SW of Sidnaw Grooms Arpt
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $3,000
- Reported by
- NWS Employee
- Coordinates
- 46.510, -88.710
Three large maple trees were observed down in Sidnaw.
Thunderstorm Wind, Gogebic
- When
- July 27, 5:50 PM CST to 6:00 PM CST
- Where
- Gogebic County, 4.25 mi SSE of Beaton
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Park/Forest Service
- Coordinates
- 46.240, -89.310
The U.S. Forest Service reported a wide variety of scattered multiple trees and large branches down throughout the Sylvania Wilderness Area in eastern Gogebic County during an onsite survey by USFS personnel in the Ottawa National Forest. The time of the delayed report was based on radar. Estimated wind gusts were between 50 and 70 mph.
Thunderstorm Wind, Gogebic
- When
- July 27, 6:15 PM CST to 6:25 PM CST
- Where
- Gogebic County, 4.36 mi W of Indian Vlg
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Park/Forest Service
- Coordinates
- 46.160, -89.170
The U.S. Forest Service reported multiple trees and large branches downed of maple and fir trees along Crystal Lake Road and Birch Lake Road in eastern Gogebic County just north of the Wisconsin State line. The delayed report was estimated from radar. Winds were estimated between 50 and 70 mph.
Thunderstorm Wind, Marquette
- When
- July 27, 7:45 PM EST to 7:50 PM EST
- Where
- Marquette County, 2.18 mi SSE of Greenwood
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $500
- Reported by
- NWS Employee
- Coordinates
- 46.450, -87.738
A large diameter maple tree was observed snapped off around five feet above the trunk in Tilden Township along Marquette County Road 581. A section of the tree landed in the driveway of a NWS Employee. The time of the delayed report was estimated from radar. Winds were estimated around 50 mph.
Thunderstorm Wind, Marquette
- When
- July 27, 7:45 PM EST to 7:55 PM EST
- Where
- Marquette County, 0.48 mi W of Gwinn
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Social Media
- Coordinates
- 46.280, -87.440
A social media report of a pavilion blown over and a large spruce tree snapped. Time of the report was estimated from radar.
Thunderstorm Wind, Marquette
- When
- July 27, 7:54 PM EST to 8:00 PM EST
- Where
- Marquette County, 1.38 mi N of Eagle Mills
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 46.540, -87.520
The Marquette County Central Dispatch reported a tree down on power lines off Midway Drive in Negaunee Township. The max wind gust at NWS Marquette was 47 mph just a few minutes prior to this damage report.
Thunderstorm Wind, Marquette
- When
- July 27, 7:54 PM EST to 8:00 PM EST
- Where
- Marquette County, 1.41 mi E of Trowbridge Park
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $4,000
- Reported by
- 911 Call Center
- Coordinates
- 46.570, -87.400
The Marquette County Central Dispatch reported trees and power lines downed on Wilkinson Street on the north side of Marquette.
Thunderstorm Wind, Marquette
- When
- July 27, 7:54 PM EST to 8:00 PM EST
- Where
- Marquette County, 1.28 mi WSW of Marquette
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $7,000
- Reported by
- 911 Call Center
- Coordinates
- 46.541, -87.403
Marquette County Central Dispatch reported a downed tree on a vehicle on Altamont Street in Marquette.
Thunderstorm Wind, Marquette
- When
- July 27, 7:56 PM EST to 8:03 PM EST
- Where
- Marquette County, 0.74 mi WSW of Harvey
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 46.498, -87.365
Marquette County Central Dispatch reported trees and power lines downed along Reservoir Street and Quarry Road in Harvey.
Thunderstorm Wind, Marquette
- When
- July 27, 8:10 PM EST to 8:15 PM EST
- Where
- Marquette County, 1.18 mi SW of Marquette
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $500
- Reported by
- Public
- Coordinates
- 46.540, -87.400
There was a delayed public report of a large maple tree limb downed in south Marquette. Winds were estimated between 40 and 50 mph.
Thunderstorm Wind, Marquette
- When
- July 27, 8:12 PM EST to 8:18 PM EST
- Where
- Marquette County, 1.52 mi SSW of Marquette
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Social Media
- Coordinates
- 46.530, -87.392
Social media report from south Marquette of three trees down in very close proximity to each other, all blocking the driveway.
Thunderstorm Wind, Marquette
- When
- July 27, 8:15 PM EST to 8:20 PM EST
- Where
- Marquette County, 3.21 mi WNW of Sand River
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $500
- Reported by
- Social Media
- Coordinates
- 46.499, -87.161
There was a social media report and picture of a downed tree at Shot Point.
Thunderstorm Wind, Delta
- When
- July 27, 9:00 PM EST to 9:05 PM EST
- Where
- Delta County, Hyde
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Social Media
- Coordinates
- 45.730, -87.200
Report from social media included description of damage and posted image. Observer stated that he came home and found large storage shed/carport thrown and wrapped around trees. The frame of the shed was destroyed and it was anchored down. Not much damage elsewhere aside from some downed tree limbs. Time of the report was estimated from radar.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Missouri, July 27 to 29, 202350 injured · 12 events
- Rip Currents in New York, July 27 to 28, 20232 deaths · 2 events
- Excessive Heat in Illinois, July 27 to 28, 20231 death · 35 events
- Flash Flooding and Damaging Winds in Kentucky, July 27 to 29, 20231 death · 51 kt wind · 14 events
- Damaging Winds and Rip Currents in Rhode Island, July 27, 20231 death · $2,000 · 50 kt wind · 5 events
- Tornadoes and Flood in Indiana, July 27 to 29, 2023$121,000 · EF0 · 41 events
- Damaging Wind in Arizona, July 27, 20235 injured · $100,000 · 50 kt wind · 1 event
- Flash Flood and Damaging Winds in West Virginia, July 27 to 29, 2023$68,000 · 54 kt wind · 47 events
- Flash Flooding and Hail in Wisconsin, July 27, 2023$60,000 · 1.75 in hail · 27 events
- Heat in Tennessee, July 27 to 29, 202357 events
- Heat in Mississippi, July 27 to 29, 202351 events
- Flash Flooding and Flooding in Ohio, July 27, 2023$61,000 · 50 kt wind · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1119181, 1119199, 1119255, 1119309, 1119267, 1119264, 1119262, 1119319, 1119218, 1119223, 1119231, 1119241, 1119263, 1119314, 1119317, 1119305.